Overdose Toll From ‘Dangerous Batch’ of K2 Grows to 56 in Brooklyn
Posted May 22, 2018 9:25 p.m. EDT
Updated May 22, 2018 9:30 p.m. EDT
NEW YORK — The small, shiny packets that claim to hold only scented potpourri look harmless. One, a bubble gum variety of Scooby Doo Snax, bears a classically goofy image of the clue-sniffing dog. Another, Barely Legal, hints at naughtiness with a cartoon rendering of a woman's torso.
But the police and city health officials say that what is in them, drugs known loosely as synthetic cannabis, or K2, is wholly illegal and dangerous. A particularly toxic batch was responsible for a mass overdose in Brooklyn over the weekend, sickening at least 56 people and leading to at least 15 arrests since Saturday.
Investigators are working to determine the source of the drugs involved in the overdoses, and officials warned the public to exercise caution.
“K2 in and of itself is very dangerous,” Terence A. Monahan, the chief of department, said at a news conference. “But what we’re seeing over the last couple of days — 56 confirmed overdoses — there is a very dangerous batch circulating right now in Brooklyn.”
The health department said people sickened by K2 have made 84 visits to city emergency rooms since Saturday, the largest three-day total in the city since July 2016, when there were 130 such visits during a mass overdose near Myrtle Avenue and Broadway in Brooklyn. The intersection also is one of the epicenters of the recent wave of overdoses. Workers were passing out flyers in Bushwick and Williamsburg, areas that were the hardest hit.
“The surge in K2 overdoses is a reminder that the effects of K2 are unpredictable and dangerous,” Dr. Mary T. Bassett, the city health commissioner, said. “We want all New Yorkers to be aware of the serious side effects of K2, which include severe anxiety, confusion, fainting, vomiting, rapid heart rate, and, in rare cases, death.”
The warnings Tuesday carried particular urgency for the city’s homeless population: Three shelters were among the five places identified as epicenters. The largest number of patients, 21, came from the Fulton House shelter in East New York.
At the shelter Tuesday afternoon, two police officers dropped off a sheaf of fliers with graphic warnings about the hazards of K2. “Don’t fall into the epidemic,” one read, while another cautioned that the drug was not marijuana: “A ‘natural’ drug? Not even close,” it read.
Employees of the shelter, which is operated by a publicly funded nonprofit, declined to talk to a reporter.
Doctors at Woodhull Medical and Mental Health Center have treated 51 people believed to have been sickened by the toxic batch of K2 since Saturday. Dr. Edward Fishkin, the chief medical officer, said most of the patients were older men who live in shelters and typically battle drug addiction. For them, K2 provides an inexpensive high.
“It’s like $5 for a bag of this stuff and the vast majority don’t get sick from this,” he said. “They get the high that they want. We’re just seeing the tip of the iceberg.”
The city has been struggling to stamp out drugs like K2 for years in a quiet battle even as it contends with the vast, deadly opioid epidemic.
“We’ve kind of curtailed a lot of the K2 in the city,” Monahan said. “There seems to be something uprising right now.”
K2 belongs to a class of drugs called synthetic cannabinoids that consist of plant matter sprayed or soaked with hallucinatory substances that mimic THC, the active ingredient in marijuana. In many cases, the drugs recovered in the city arrived from China, Monahan said.
Lab tests are expected to determine the specific compound involved in the recent overdoses, a key step in determining the drug’s origin. Some of the packets bear a similar marking, and the police believe it means that they came from the same source.
The patient count from the overdose appeared to climb Tuesday evening, when a middle-aged man collapsed on the curb at Ralph Avenue and Union Street, two blocks from the Renaissance Men’s Shelter, where police said there were seven overdoses over the weekend.
As the man lay on his back grimacing with hands clenched, Lemuel Ayudtud, 42, a home care nurse, called 911 and turned the stricken man on his side as he began coughing and then spitting up bile and blood.
A few people stopped to look, but just as many kept walking. “What, another one?” said a man exiting a deli at the corner.
Jody Rudin, the interim president and chief executive of Project Renewal, a nonprofit shelter provider, said K2 can have a destabilizing effect in shelters, where it usually causes one of two reactions in users: They either become aggressive and provoke fights, or they pass out and require an ambulance.
None of Project Renewal’s shelters were involved in the recent overdoses, and Rudin said K2 has not been a problem for them since the city’s crackdown. That has allowed the organization to focus on the six to 12 cases of opioid overdoses that it deals with each month, she said.
“But with that said,” she added, “this recent news about K2 is a reminder that we need to be constantly vigilant and adaptable to keep our clients safe.”